Wyoming, 2018

Hail in Wyoming, June 15, 2018

June 15, 2018 · NWS UNR · 2 events in 1 county or zone

A severe thunderstorm tracked across areas northeast of Wright, producing hail to quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm tracked across areas northeast of Wright, producing hail to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 15, 3:45 PM MST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 15, 3:45 PM MST, 1 hour 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
445 PM MDT Fri Jun 15 2018

.DISCUSSION...(This Evening Through Friday)
Issued at 151 PM MDT Fri Jun 15 2018

Upper-level analysis shows a trough over the Pacific
Northwest, and ridging over much of the central/eastern CONUS. Skies
across the northern plains are mostly sunny, although radar is
picking up on some storms across WY and MT. Surface low over eastern
SD and high pressure to the west are keeping winds generally
northerly across western SD, but southeasterly across northeastern
WY. Temperatures are rising into the 70s and 80s.

A shortwave will move through southwest flow into the northern
plains this evening. Strong frontogenesis across northeastern WY
will support showers and thunderstorms, with severe storms possible,
given excellent 0-6 km shear around 60 kts and sufficient
instability. Better instability will be farther east, but the
forcing isn't as strong there. Besides strong winds and large hail,
tornadoes will also be possible: LCLs decrease below 1 km, and 0-1
km helicity and shear increase to near 300 m2/s2 and 20+ kts,
respectively. CAMs show storms beginning across northeastern WY
around 23-00Z, then spreading across western SD during the evening.
Although the greatest potential for severe weather this evening will
be across northeastern WY, storms spreading into SD could also be
strong to severe, especially with the increasing instability to the
east.

Chances for showers/storms will linger into Saturday, but the main
energy will be to the north of the CWA during the day. Towards the
evening, another shortwave is progged to push into the area from the
southwest. Thinking the best chance for severe weather will be
across south central SD, where MLCAPE is expected to reach 2000-3000
J/kg, and 0-6 km shear will be around 40 kts. Positive theta-e
advection may allow storms to persist well into the night. With
precipitable water reaching 200% of normal, some heavy rain will be
possible with these storms as well.

Energy will continue to move into the region Sunday ahead of the
west coast upper low, and precipitation will persist across much of
the CWA. Isolated thunderstorms will be possible, but it should be
mostly just rain showers. From tonight through Sunday night, models
are showing 1 to 2 inches of precipitation possible, with some areas
approaching 3 inches. Later shifts may consider a flood watch. Highs
Sunday will be mainly in the 60s.

After a cool and wet weekend, temperatures will gradually start to
warm up next week. The ECMWF shows the upper low spinning over the
western CONUS through the entire week, whereas the GFS has it
weakening into an open trough as it finally shifts eastward. Either
way, expect daily chances for showers/storms next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Saturday Evening)
Issued At 444 PM MDT Fri Jun 15 2018

Scattered TSRA will develop this evening across northeastern
Wyoming, then expand and move eastward across western South Dakota.
Widespread MVFR CIGS/LCL IFR CIGS will develop over northeastern
Wyoming, and most of western South Dakota after 09Z tonight and
will improve to VFR at most locations around 18Z on Saturday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, Jun 15, 8:53 AM MST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
953 AM MDT Fri Jun 15 2018

SDZ024-025-027>029-041-WYZ054>058-071-161300-
Northern Black Hills-Northern Foot Hills-Southern Foot Hills-
Central Black Hills-Southern Black Hills-Fall River-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
953 AM MDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...TODAY AND TONIGHT

There is a Slight Risk of severe thunderstorms later this
afternoon and tonight. While large hail and damaging winds are
the main threats, an isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk of severe thunderstorms on Saturday, with
large hail and damaging winds the main threats. Heavy rainfall is
also possible through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ012-026-030-031-042-044-072>074-161300-
Butte-Rapid City-Custer Co Plains-Pennington Co Plains-
Oglala Lakota-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-
953 AM MDT Fri Jun 15 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...TODAY AND TONIGHT

There is marginal risk of severe thunderstorms later today and
tonight, with large hail and damaging winds the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk of severe thunderstorms on Saturday, with
large hail and damaging winds the main threats. Heavy rainfall is
also possible through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-013-014-032-043-046-047-049-161300-
Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Jackson-
Mellette-Todd-Tripp-
953 AM MDT Fri Jun 15 2018 /1053 AM CDT Fri Jun 15 2018/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...Today and Tonight

Thunderstorms with locally heavy rainfall are tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a slight risk of severe thunderstorms on Saturday, with
large hail and damaging winds the main threats. Heavy rainfall is
also possible through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 15, 3:51 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Rapid City SD
451 PM MDT FRI JUN 15 2018

WYZ055-152330-
Southern Campbell WY-
451 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CAMPBELL COUNTY
UNTIL 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Pumpkin Buttes, or 22 miles west of Wright, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Savageton.

LAT...LON 4390 10600 4412 10564 4386 10544 4373 10598
      4379 10603
TIME...MOT...LOC 2251Z 235DEG 21KT 4382 10593

Sherburn
Special weather statement, Jun 15, 4:43 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Rapid City SD
543 PM MDT FRI JUN 15 2018

WYZ054-055-160030-
Northern Campbell WY-Southern Campbell WY-
543 PM MDT FRI JUN 15 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 630
PM MDT...

At 543 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Gillette, moving northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gillette, Camplex Event Facility and Gillette Airport.

This Includes Interstate 90 in Wyoming between Mile Markers 117 and
131.

LAT...LON 4409 10555 4411 10567 4418 10568 4454 10555
      4455 10520
TIME...MOT...LOC 2343Z 212DEG 39KT 4418 10559

Sherburn

The radar

The Rapid City radar (KUDX), 197 km away, was scanning. The volume nearest the first event began at 00:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Campbell

When
June 15, 5:00 PM MST
Where
Campbell County, 18.45 mi NE of Wright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.970, -105.280

Hail, Campbell

When
June 15, 5:14 PM MST
Where
Campbell County, 12.35 mi NE of Wright
Measured
0.75 in hail
Reported by
Public
Coordinates
43.880, -105.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756723, 756724.